Open Access Case Study

Hypercalcemia in Malignancy; the Second Great Masquerader

Adam H. Miller, Marcelo Sandoval, Jayne Viets-UpChurch, Arun Jacob, Maggie Q. Ma

International Journal of Medical and Pharmaceutical Case Reports, Page 1-11
DOI: 10.9734/IJMPCR/2014/11240

Hypercalcemia in malignancy can present with metabolic derangement, generalized weakness, altered mental status, renal compromise, cardiac dysrhythmias including atrial fibrillation and bradycardia, abdominal pain and/or shortness of breath amongst many other clinical manifestations. We present three cases of hypercalcemia in patients with malignancies; followed by discussion of hypercalcemia including etiology, clinical presentation and treatment.

Open Access Case Study

Decreasing the Types and Quantities of Oral Antiepileptic Drugs Administered Alongside Intravenous Midazolam

Tomofumi Fukuda, Masayuki Shimono, Masahiro Ishii, Ayako Senju, Yumeko Matsuda, Shiho Takano, Koich Kusuhara

International Journal of Medical and Pharmaceutical Case Reports, Page 12-16
DOI: 10.9734/IJMPCR/2014/12011

It is reported that 0.4 to 0.8% of the world’s population suffers from epilepsy. About 30% of epileptic patients are intractable. Controlling their seizures is very important for society because many patients can participate in gainful employment. In this case study we report how we reduce and/or change the oral antiepileptic drugs (AEDs) taken (AED adjustment) by administering intravenous (IV) AED for an intractable epileptic patient. The patient was introduced to our hospital when she was 17 years old. She was born as a premature baby and had been suffering from partial seizures since she was 1 year old. We adjusted her oral AEDs in order to add newer AEDs, but the drugs did not work effectively. Thus, we hospitalized her in order to use continuous intravenous Midazolam (MDL) 0.1mg/kg/hr while we adjusted her AEDs. We were able to stop administering four out of five kinds of AEDs that the patient was taking simultaneously, without exacerbating her seizures. This case suggests that: 1) when intractable epileptic patients are taking a large number of oral AEDs, newer, additional AEDs cannot work effectively, and reducing the number of oral AEDs is crucial in adjusting their oral AEDs; and 2) IV AEDs enable a reduction in the number of oral AEDs in a short period of time without seizure exacerbation, thus facilitating safe adjustment of oral AEDs.

Open Access Case Study

A Case of Atypical Hemolytic Uremic Syndrome Superimposed on Behcet’s Disease

T. Sakaci, E. Ahbap, M. Toprak, M. Sevinc, T. Basturk, Y. Koc, S. Akpinar, A. Ozagari, Y. C. Koksal, E. Kara, C. Akgol, Z. Atan Ucar, T. Sahutoglu, F. Bayraktar Caglayan, A. Unsal

International Journal of Medical and Pharmaceutical Case Reports, Page 17-23
DOI: 10.9734/IJMPCR/2014/11938

Behcet’s disease is a disorder that involves oral aphthous with genital ulcer, skin lesions, gastrointestinal, vascular, neurological diseases and systemic symptoms such as arthritis. Thrombophilia and vasculitis which may involve any vessel play a role in pathogenesis. aHUS is a syndrome which is characterized by microangiopathic hemolytic anemia, thrombocytopenia and renal failure. We would like to report a case of aHUS in a patient with Behcet’s Disease.
43 year old male patient was admitted to the emergency department with dyspnea for 3 days. In his medical history, 10 years ago Behcet’s Disease was diagnosed and treated with colchicine. At presentation his blood pressure was 140/80mm Hg, heart rate 116/min, respiratory rate 16/min and body temperature 98.9ºF. Laboratory studies revealed microangiopathic hemolytic anemia, thrombocytopenia, acute renal insufficiency, increaded serum bilirubin and lactate dehydrogenase levels, decreased haptoglobulin level leading to suspicion of TMA. Peripheral blood smear was significant for common schistocytes, anisocytosis and thrombocytopenia which were also suggestive for thrombotic microangiopathy.
ADAMTS13 level was normal. Pathogenic bacteria in stool microscopy and culture were not available. The patient underwent kidney biopsy consistent with TMA. All symptoms were consistent with a diagnosis of aHUS; 1gr/d methylprednisolone was administered for 3 days with 40mg/d steroid maintenance afterwards. Plasmapheresis therapy was done for 15 times. On the 12th day of treatment, the response was dramatic. Dyspnea was disappeared, hemoglobin increased, platelet number and LDH level normalized, and creatinine was better.
aHUS is a disease with high mortality that response dramatically to plasmapheresis and immunsuppressive therapy. Without any other predisposing factor in Behcet’s Disease, aHUS may develop de novo.

Open Access Case Study

Giant Hydronephrosis Containing Eighteen Liters of Fluid in a Child: A Case Report

Sani Ali Aji, Sani Usman Alhassan, Sharfuddeen Abbas Mashi, Muzzammil Abdullahi

International Journal of Medical and Pharmaceutical Case Reports, Page 24-29
DOI: 10.9734/IJMPCR/2014/11826

Giant hydronephrosis is defined as the accumulation of more than 1L of fluid in the collecting system of the kidney. We present a case of giant hydronephrosis containing 18 L of fluid in a 13- year- old girl resulting from neglected PUJ obstruction. She had a single stage nephrectomy and did very well post-op.